Browse

You are looking at 1 - 10 of 90 items for :

  • Case Report Type x
Clear All
Open access

Stephanie Wei Ping Wong, Yew Wen Yap, Ram Prakash Narayanan, Mohammad Al-Jubouri, Ashley Grossman, Christina Daousi and Yahya Mahgoub

Summary

We report our experience on managing a case of florid Cushing’s disease with Methicillin-resistant Staphylococcus aureus (MRSA) sepsis using intravenous etomidate in the intensive care unit of a UK district general hospital.

Learning points:

  • Severe Cushing’s syndrome is associated with high morbidity and mortality.

  • Etomidate is a safe and effective medical therapy to rapidly lower cortisol levels even in the context of severe sepsis and immunosuppression.

  • Etomidate should ideally be administered in an intensive care unit but is still feasible in a district general hospital.

  • During treatment with etomidate, accumulation of serum 11β-deoxycortisol (11DOC) levels can cross-react with laboratory cortisol measurement leading to falsely elevated serum cortisol levels. For this reason, serum cortisol measurement using a mass spectrometry assay should ideally be used to guide etomidate prescription.

Open access

Punith Kempegowda, Lauren Quinn, Lisa Shepherd, Samina Kauser, Briony Johnson, Alex Lawson and Andrew Bates

Summary

A 62-year-old Asian British female presented with increasing tiredness. She had multiple co-morbidities and was prescribed steroid inhalers for asthma. She had also received short courses of oral prednisolone for acute asthma exacerbations in the last 2 years. Unfortunately, the frequency and dose of steroids for asthma was unclear from history. Her type 2 diabetes mellitus (DM) control had deteriorated over a short period of time (HbA1c: 48–85 mmol/mol). Blood tests revealed undetectable cortisol and ACTH (<28 mmol/L, <5.0 ng/L). Renin, electrolytes and thyroid function were within normal limits. A diagnosis of secondary adrenal insufficiency, likely due to long-term steroid inhaler and recurrent short courses of oral steroids for asthma exacerbations was made. Patient was commenced on hydrocortisone 10 mg, 5 mg and 5 mg regimen. Steroid inhaler was discontinued following consultation with respiratory physicians. Despite discontinuation of inhaled steroids, patient continued not to mount a response to Synacthen®. Upon further detailed history, patient admitted taking a ‘herbal’ preparation for chronic osteoarthritic knee pain. Toxicology analysis showed presence of dexamethasone, ciprofloxacin, paracetamol, diclofenac, ibuprofen and cimetidine in the herbal medication. Patient was advised to discontinue her herbal preparation. We believe the cause of secondary adrenal insufficiency in our patient was the herbal remedy containing dexamethasone, explaining persistent adrenal suppression despite discontinuation of all prescribed steroids, further possibly contributing to obesity, hypertension and suboptimal control of DM. In conclusion, a comprehensive drug history including herbal and over-the-counter preparations should be elucidated. Investigation for the presence of steroids in these preparations should be considered when patients persist to have secondary adrenal insufficiency despite discontinuation of prescribed steroid medications.

Learning points:

  • The likelihood of complementary and alternative medicines (CAMs) in medication-induced secondary adrenal insufficiency should be considered in any patient presenting with potential symptoms of adrenal insufficiency.

  • If the contents of CAM preparation cannot be ascertained, toxicology screening should be considered.

  • Patients should be advised to stop taking CAM preparation when it contains steroids and hydrocortisone replacement therapy commenced, with periodic reassessment of adrenal function, and then if indicated weaned accordingly.

  • Patients should be informed about the contents of CAM therapies, so they can make a truly informed choice regarding the risks and benefits.

  • This case also highlights a need to increase regulatory processes over CAM therapies, given their propensity to contain a number of undisclosed medications and potent steroids.

Open access

Wei Yang, David Pham, Aren T Vierra, Sarah Azam, Dorina Gui and John C Yoon

Summary

Ectopic ACTH-secreting pulmonary neuroendocrine tumors are rare and account for less than 5% of endogenous Cushing’s syndrome cases. We describe an unusual case of metastatic bronchial carcinoid tumor in a young woman presenting with unprovoked pulmonary emboli, which initially prevented the detection of the primary tumor on imaging. The source of ectopic ACTH was ultimately localized by a Gallium-DOTATATE scan, which demonstrated increased tracer uptake in a right middle lobe lung nodule and multiple liver nodules. The histological diagnosis was established based on a core biopsy of a hepatic lesion and the patient was started on a glucocorticoid receptor antagonist and a somatostatin analog. This case illustrates that hypercogulability can further aggravate the diagnostic challenges in ectopic ACTH syndrome. We discuss the literature on the current diagnosis and management strategies for ectopic ACTH syndrome.

Learning points:

  • In a young patient with concurrent hypokalemia and uncontrolled hypertension on multiple antihypertensive agents, secondary causes of hypertension should be evaluated.

  • Patients with Cushing’s syndrome can develop an acquired hypercoagulable state leading to spontaneous and postoperative venous thromboembolism.

  • Pulmonary emboli may complicate the imaging of the bronchial carcinoid tumor in ectopic ACTH syndrome.

  • Imaging with Gallium-68 DOTATATE PET/CT scan has the highest sensitivity and specificity in detecting ectopic ACTH-secreting tumors.

  • A combination of various noninvasive biochemical tests can enhance the diagnostic accuracy in differentiating Cushing’s disease from ectopic ACTH syndrome provided they have concordant results. Bilateral inferior petrosal sinus sampling remains the gold standard.

Open access

Teresa M Canteros, Valeria De Miguel and Patricia Fainstein-Day

Summary

Severe Cushing syndrome (SCS) is considered an emergency that requires immediate treatment to lower serum cortisol levels. Fluconazole may be considered an alternative treatment in Cushing syndrome when ketoconazole is not tolerated or unavailable. We report a 39-year-old woman with a history of partial pancreaticoduodenectomy due to a periampullary neuroendocrine tumor with locoregional extension. Three years after surgery, she developed liver metastases and was started on 120 mg of lanreotide/month, despite which, liver metastases progressed in the following 6 months. The patient showed extreme fatigue, muscle weakness, delirium, moon face, hirsutism and severe proximal weakness. Laboratory tests showed anemia, hyperglycemia and severe hypokalemia. 24-h urinary free cortisol: 2152 nmol/day (reference range (RR): <276), morning serum cortisol 4883.4 nmol/L (RR: 138–690), ACTH 127.3 pmol/L (RR: 2.2–10). She was diagnosed with ectopic ACTH syndrome (EAS). On admission, she presented with acute upper gastrointestinal tract bleeding and hemodynamic instability. Intravenous fluconazole 400 mg/day was started. After 48 h, her mental state improved and morning cortisol decreased by 25%. The dose was titrated to 600 mg/day which resulted in a 55% decrease in cortisol levels in 1 week, but then had to be decreased to 400 mg/day because transaminase levels increased over 3 times the upper normal level. After 18 days of treatment, hemodynamic stability, lower cortisol levels and better overall clinical status enabled successful bilateral adrenalectomy. This case report shows that intravenous fluconazole effectively decreased cortisol levels in SCS due to EAS.

Learning points:

  • Severe Cushing syndrome can be effectively treated with fluconazole to achieve a significant improvement of hypercortisolism prior to bilateral adrenalectomy.

  • Intravenous fluconazole is an alternative treatment when ketoconazole is not tolerated and etomidate is not available.

  • Fluconazole is well tolerated with mild side effects. Hepatotoxicity is usually mild and resolves after drug discontinuation.

Open access

Anne Marie Hannon, Isolda Frizelle, George Kaar, Steven J Hunter, Mark Sherlock, Christopher J Thompson, Domhnall J O’Halloran and the Irish Pituitary Database Group